Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS North Platte, NE

August 2, 2017Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 4:02 PM MDT for Cherry County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 4:02 PM MDT (22:02 UTC)
Expired
Aug 2, 2017, 5:00 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:49 PM MDTHAIL 19 N Hyannis, NEHEAVY RAIN AND QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KLBF 022202
SVRLBF
NEC031-022300-
/O.NEW.KLBF.SV.W.0165.170802T2202Z-170802T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
402 PM MDT WED AUG 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...

* Until 500 PM MDT

* At 401 PM MDT, a severe thunderstorm was located 26 miles southeast
  of Gordon, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Intersection of Highway 61 and Survey Valley Road, Morgan Lake and
  Mother Lake.

This includes Highway 61 between mile markers 169 and 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4226 10138 4209 10185 4253 10205 4263 10179
TIME...MOT...LOC 2201Z 331DEG 25KT 4250 10189 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
826 
WWUS53 KLBF 022220
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
420 PM MDT WED AUG 2 2017

NEC031-022300-
/O.CON.KLBF.SV.W.0165.000000T0000Z-170802T2300Z/
Cherry NE-
420 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN CHERRY COUNTY...

At 419 PM MDT, a severe thunderstorm was located 23 miles north of
Ashby, or 38 miles southeast of Gordon, moving southeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Intersection of Highway 61 and Survey Valley Road and Mother Lake. 

This includes Highway 61 between mile markers 169 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4226 10138 4209 10185 4244 10200 4257 10173
TIME...MOT...LOC 2219Z 330DEG 34KT 4235 10177 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
963 
WWUS53 KLBF 022229
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
429 PM MDT WED AUG 2 2017

NEC031-022300-
/O.CON.KLBF.SV.W.0165.000000T0000Z-170802T2300Z/
Cherry NE-
429 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN CHERRY COUNTY...

At 428 PM MDT, a severe thunderstorm was located 18 miles north of 
Hyannis, or 39 miles northwest of Mullen, moving south southeast at 
30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Intersection of Highway 61 and Survey Valley Road and Mother Lake. 

This includes Highway 61 between mile markers 169 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4226 10138 4209 10185 4244 10200 4257 10173
TIME...MOT...LOC 2228Z 339DEG 27KT 4227 10175 

HAIL...2.00IN
WIND...60MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 2, 2:04 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 2 2017

Thunderstorms are expected to develop across the region this
afternoon. While both sites could see thunderstorms, KVTN has the
best chance to be directly impacted by a storm or two. The best
timing for thunderstorms will be between 21Z and 02Z. Expect
frequent lightning and strong winds in any thunderstorm. After
thunderstorms move out, ceilings will remain broken (mostly
cloudy) and heights will be above 5000 ft at both terminals. Winds
shift from the southeast Wednesday afternoon to the northwest
Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms this afternoon
and evening across the outlook area. Severe thunderstorms are
possible across the central sandhills and southwestern Nebraska.
Large hail up to two inches in diameter and damaging winds up to
70 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Special weather statement, Aug 2, 3:24 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT WED AUG 2 2017

NEZ024-025-022215-
Hooker NE-Thomas NE-
424 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 423 PM CDT/323 PM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles west of Mullen, moving east southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mullen, Seneca, Hecla and Kelso.

This includes the following highways...
 Highway 2 between mile markers 175 and 199.
 Highway 97 between mile markers 54 and 70.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4209 10084 4208 10073 4178 10086 4196 10128
      4209 10122
TIME...MOT...LOC 2123Z 290DEG 20KT 4202 10115

Buttler
Special weather statement, Aug 2, 3:28 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT WED AUG 2 2017

NEZ035-036-022215-
Arthur NE-McPherson NE-
428 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND WESTERN MCPHERSON COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 428 PM CDT/328 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Arthur, moving east southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake, Flatts, Big
Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake and Calora.

This includes the following highways...
 Highway 61 between mile markers 128 and 131.
 Highway 92 between mile markers 167 and 191.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.

LAT...LON 4175 10166 4174 10139 4169 10111 4144 10123
      4162 10172
TIME...MOT...LOC 2128Z 290DEG 19KT 4169 10159

Buttler
Special weather statement, Aug 2, 3:47 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
347 PM MDT WED AUG 2 2017

NEZ094-022230-
Western Cherry NE-
347 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Gordon, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morgan Lake.

This includes Highway 61 between mile markers 185 and 200.

LAT...LON 4246 10156 4229 10185 4256 10207 4263 10207
      4272 10192
TIME...MOT...LOC 2147Z 321DEG 16KT 4261 10196

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:07 PM MDTSpecial Weather StatementLBFKeith, Lincoln, Perkins53 min
Aug 1, 6:23 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas27 min
Aug 1, 6:55 PM MDTSpecial Weather StatementLBFLogan, Thomas50 min
Aug 1, 7:01 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln44 min
Aug 1, 7:05 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln40 min
Aug 1, 7:20 PM MDTAreal Flood AdvisoryLBFLincoln, Logan3 hr
Aug 1, 7:37 PM MDTSpecial Weather StatementLBFLincoln53 min
Aug 1, 7:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Aug 1, 8:25 PM MDTSpecial Weather StatementLBFCuster50 min
Aug 1, 8:38 PM MDTSpecial Weather StatementLBFFrontier52 min
Aug 1, 9:08 PM MDTSpecial Weather StatementLBFFrontier37 min
Aug 2, 3:24 PM MDTSpecial Weather StatementLBFHooker51 min
Aug 2, 3:28 PM MDTSpecial Weather StatementLBFArthur47 min
Aug 2, 3:47 PM MDTSpecial Weather StatementLBFSheridan43 min
Aug 2, 3:56 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson64 min
Aug 2, 4:24 PM MDTSpecial Weather StatementLBFThomas51 min
Aug 2, 4:37 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln38 min
Aug 2, 4:44 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker61 min
Aug 2, 5:13 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins62 min
Aug 2, 5:16 PM MDTSpecial Weather StatementLBFLogan44 min
Aug 2, 5:31 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan33 min
Aug 2, 5:39 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, McPherson51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.